Alert archive / Utah / Red Flag Warnings in 2014

Red Flag Warning 20, NWS Salt Lake City, UT

July 26, 2014Juab County, Millard County, Sanpete County, Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 26, 2014, 8:50 AM MDT for Juab County, Millard County, Sanpete County, Utah. It took effect at Jul 26, 2014, 2:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 26, 2014, 8:50 AM MDT (14:50 UTC)
In effect from
Jul 26, 2014, 2:00 PM MDT
Expired
Jul 26, 2014, 11:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Juab County, UT, Millard County, UT, Sanpete County, UT

The radar

The Cedar City radar (KICX), 202 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 2.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2509 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WWUS85 KSLC 261450
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
850 AM MDT SAT JUL 26 2014

UTZ492-262300-
/O.UPG.KSLC.FW.A.0009.140726T1800Z-140727T0500Z/
/O.NEW.KSLC.FW.W.0020.140726T2000Z-140727T0500Z/
CENTRAL UTAH WEST DESERT-
850 AM MDT SAT JUL 26 2014

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
MDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS
FOR FIRE WEATHER ZONE 492 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 7000 FEET FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM MDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT.

* AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT 
  BELOW 7000 FEET.

* THUNDERSTORMS...SCATTERED AND MOSTLY DRY THUNDERSTORMS WILL
  LIKELY DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE EVENING.
  WETTING RAINS ARE POSSIBLE WITH SOME OF THE STRONGER
  STORMS...BUT MOST STORMS ARE EXPECTED TO BE DRY.

* OUTFLOW WINDS...ERRATIC WIND GUSTS IN THE 45 TO 50 MPH RANGE
  WILL BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY

* IMPACTS...DRY THUNDERSTORMS IN AN AREA WITH DRY FUELS WILL 
  CREATE HAZARDOUS FIRE WEATHER CONDITIONS...AND RESULT IN NEW 
  FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
1 follow-up statement
903 
WWUS85 KSLC 262036
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
236 PM MDT SAT JUL 26 2014

UTZ492-270500-
/O.CON.KSLC.FW.W.0020.000000T0000Z-140727T0500Z/
CENTRAL UTAH WEST DESERT-
236 PM MDT SAT JUL 26 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONE 492 BELOW 7000 FEET...

* AFFECTED AREA...FIRE WEATHER ZONE 492 CENTRAL UTAH WEST DESERT 
  BELOW 7000 FEET.

* THUNDERSTORMS...WIDELY SCATTERED MOSTLY DRY THUNDERSTORMS WILL
  DEVELOP OVER THIS AREA LATE THIS AFTERNOON AND CONTINUE THROUGH
  THE EVENING. LOCAL WETTING RAINS ARE POSSIBLE WITH SOME OF THE
  STRONGER STORMS...BUT MOST STORMS ARE EXPECTED TO BE DRY.

* OUTFLOW WINDS...ERRATIC WIND GUSTS IN THE 40 TO 50 MPH RANGE
  WILL BE POSSIBLE NEAR ANY STORMS.

* IMPACTS...DRY THUNDERSTORMS IN AN AREA WITH DRY FUELS WILL 
  CREATE HAZARDOUS FIRE WEATHER CONDITIONS...AND RESULT IN NEW 
  FIRE STARTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 26, 3:45 AM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 26, 3:45 AM MDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
345 AM MDT SAT JUL 26 2014

.SYNOPSIS...MONSOONAL MOISTURE ACROSS SOUTHERN AND CENTRAL UTAH
WILL SLOWLY WORK ITS WAY NORTHWARD THROUGH THE WEEKEND...AND
REMAIN IN PLACE AREAWIDE THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...AN ELONGATED MID LEVEL RIDGE EXTENDS FROM THE
SOUTHERN PLAINS WESTWARD ACROSS THE DESERT SOUTHWEST EARLY THIS
MORNING. MOISTURE ROTATING AROUND THIS RIDGE POSITION HAS SPREAD
ACROSS SOUTHERN AND CENTRAL UT...WHERE GOES DERIVED PRECIPITABLE
WATER VALUES ARE AT OR ABOVE AN INCH...AND DEW POINTS ARE RUNNING
IN THE 40S /LOW 50S IN THE LOWEST ELEVATIONS OF SOUTHERN UT/.
MEANWHILE A SURFACE FRONT REMAINS DRAPED ACROSS CENTRAL
UT...EXTENDING FROM ROUGHLY DUGWAY TO PRICE...WITH DRIER AND
SLIGHTLY COOLER AIR IN PLACE TO THE NORTH ACROSS NORTHERN UT.

THE AFOREMENTIONED MID LEVEL RIDGE IS FORECAST TO AMPLIFY ACROSS
THE REGION OVER THE WEEKEND...ALLOWING MOISTURE TO SLOWLY WORK ITS
WAY NORTHWARD INTO NORTHERN UT TODAY THROUGH SUNDAY...REMAINING IN
PLACE INTO EARLY NEXT WEEK. LOCALLY HEAVY RAIN AND FLASH FLOODING
WILL BECOME AN INCREASING CONCERN ACROSS SOUTHERN AND CENTRAL UT
DURING THIS TIME. ALONG THE NORTHERN EDGE OF THIS MOISTURE PLUME
CONVECTION WILL INITIALLY BE HIGH BASED AND DRY...BUT BY LATE
SUNDAY INTO MONDAY DEEPER MOISTURE SHOULD HAVE SPREAD ACROSS THE
ENTIRE AREA.

THE EC AND GFS CONTINUE TO DISPLAY SUBTLE DIFFERENCES FOR THE MID
TO LATTER PORTION OF THE UPCOMING WEEK WHICH WILL HAVE A
SIGNIFICANT IMPACT ON HOW MUCH MOISTURE REMAINS IN PLACE ACROSS
THE AREA. AS SUCH CONFIDENCE IN THUNDERSTORM COVERAGE DURING THE
EXTENDED PERIOD IS FAIRLY LOW...AND HAVE MAINTAINED GOING FORECAST
FOR NOW.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED THROUGHOUT THE TAF PERIOD AT
THE SLC TERMINAL WITH SOME SCATTERED CLOUDS. SOUTHEAST WINDS ARE
EXPECTED TO SHIFT TO THE NORTHWEST BETWEEN 17Z AND 19Z. THERE IS A
30 PERCENT CHANCE THAT LAKE WINDS AND DRAINAGE WINDS WILL BATTLE AT
TIMES UNTIL 15Z.

&&

.FIRE WEATHER...A FIRE WEATHER WATCH FOR DRY LIGHTNING REMAINS IN
AFFECT FOR ZONE 492 IN WEST CENTRAL UTAH FOR TODAY INTO THIS
EVENING. WILL ALLOW DAY SHIFT TO RE-EVALUATE AND COORDINATE WITH
PARTNERS. THIS THREAT COULD CONTINUE ACROSS ZONE 492 AND POSSIBLY
PORTIONS OF 478 ON SUNDAY BUT THE TREND TO A MORE WET REGIME MAY
VOID THE NEED FOR SAID WATCH.

RIDGE WILL REMAIN WELL INTO NEXT WEEK WITH SEASONAL MONSOON MOISTURE
WORKING FARTHER NORTH EACH DAY. AS A RESULT...DEEP MOISTURE IS
EXPECTED ACROSS ALL AREAS BY MONDAY...ALLOWING FOR A GREATER WETTING
RAIN POTENTIAL. WINDS AFTER TODAY WILL TREND LIGHTER AS FLOW ALOFT
DECREASES INTO EARLY NEXT WEEK. OUTSIDE OF LOCALIZED AREAS...LIGHT
DIURNALLY DRIVEN SLOPE FLOWS LOOK TO BE THE NORM.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM NOON MDT TODAY THROUGH THIS EVENING FOR
     UTZ492.

WY...NONE.
&&

SEAMAN/YOUNG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 26, 6:39 AM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
639 AM MDT SAT JUL 26 2014

UTZ001>016-019>021-517-518-WYZ021-271200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
639 AM MDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

MONSOON MOISTURE ACROSS SOUTHERN AND CENTRAL UTAH WILL BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON. DANGEROUS
LIGHTNING...STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN CAN BE
EXPECTED WITH ANY STORMS WHICH DEVELOP...WITH LOCAL FLASH FLOODING
POSSIBLE.

ALONG THE NORTHERN EDGE OF THIS MOISTURE...DRY LIGHTNING IS
POSSIBLE ACROSS WEST CENTRAL UTAH...WHICH WILL POSE A SIGNIFICANT
FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL CONTINUE TO SPREAD NORTHWARD SUNDAY INTO MONDAY
ACROSS THE OUTLOOK AREA...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS AREAWIDE INTO EARLY NEXT WEEK...WITH AN INCREASING
RISK OF HEAVY RAINFALL AND LOCAL FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

Nearby

Red Flag Warnings in Utah, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.